Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 72, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 27, 2018, 6:06 PM EDT for Lancaster County, Pennsylvania. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2018, 6:06 PM EDT (22:06 UTC)
- Expired
- Jul 27, 2018, 7:00 PM EDT
- In force
- 54 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lancaster County, PA
The radar
The Philadelphia radar (KDIX), 157 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 6:20 PM EDT | TSTM WND DMG | 1 S Brickerville, PA | TREES AND WIRES DOWN IN VICINITY OF ROUTE 501 SOUTH OF BRICKERVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:17 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 958 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
292
WUUS51 KCTP 272206
SVRCTP
PAC071-272300-
/O.NEW.KCTP.SV.W.0072.180727T2206Z-180727T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
606 PM EDT FRI JUL 27 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northeastern Lancaster County in south central Pennsylvania...
* Until 700 PM EDT.
* At 605 PM EDT, a severe thunderstorm was located over Brickerville,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts,quarter size hail and flooding.
SOURCE...Radar indicated.
IMPACT...Torrential downpours causing flooding. Hail damage to
vehicles is possible. Expect wind damage to roofs,
siding, and trees.
* Locations impacted include...
Lancaster, Ephrata, Lititz, New Holland, Manheim, East Petersburg,
Akron, Leola, Denver, Reamstown, Rothsville, Adamstown,
Brickerville, Terre Hill, Churchtown, Leacock, Bareville,
Bowmansville, Reinholds and Fivepointville.
This includes The Pennsylvania Turnpike from mile markers 271 to 294.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4001 7626 4014 7646 4026 7633 4025 7631
4031 7616 4013 7588
TIME...MOT...LOC 2205Z 303DEG 13KT 4020 7632
HAIL...1.00IN
WIND...60MPH
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:09 PM EDT, 57 minutes earlier.
Area forecast discussion, Jul 27, 5:09 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service State College PA 509 PM EDT Fri Jul 27 2018 .SYNOPSIS... An upper low and associated cold front over Lake Erie early this morning will push southeast across the region today. A broad area of surface high pressure will build across Pennsylvania this weekend. Then, a developing area of low pressure over the Lower Mississippi Valley will track northeast into the Great Lakes early next week. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... Diffuse sfc cold front pushing through western PA early this afternoon. Deep layer moisture pooling along and ahead of it over the southeast half of central PA. Mid afternoon GOES imagery and sfc obs indicate good sfc heating occurring well ahead the front over the southeast third of central PA. Coordinated SVR Watch #312 for the Lower Susq valid through 10 PM EDT. WPC approx the same location with SLGT risk of Excessive Rainfall. MRGL SVR risk extends back to the Ncent mtns and Laurel highlands. Deep layer sheer and straight line hodographs will support multicell and a few discrete supercells this afternoon, with bowing line segments developing as storms mature. Damaging gusts and marginally severe hail are possible with the stronger storms through the afternoon, Heavy rainfall over areas significantly impacted by this week's persistent rains will create an elevated Flash Flood threat, and Flash Flood Watch has been issued for this afternoon and evening from Adams County NNE to Schuylkill Counties, in collaboration with LWX and PHI. High today will be more comfortable and in the 70s across the northern and western mtns, while the Susquehanna Valley and adjacent parts of South-Central PA will see near normal temps in the lower to middle 80s. && .SHORT TERM /10 PM THIS EVENING THROUGH 6 PM SATURDAY/... A cold front pushes southeast of the region after midnight. Some clearing will develop behind the cold front overnight, especially across the northern and western mtns. Broad- brushed in some 1-2SM patchy fog throughout the valleys, however, the fog could become locally dense during the predawn hours across the north and west. Min temps early Saturday will vary from the low to mid 50s over the NW and low to mid 60s in the southeast. Blended MOS suggests a shower possible over northern areas during the day Saturday, but the ensembles show near to below normal PWATs so the threat for widespread activity should remain low. So overall another much needed *mostly* dry day is expected. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... The large scale pattern favors a broad upper trough over the NERN US for Sunday through Monday before the trough retrogrades into the midwest in favor of building heights along the eastern seaboard/western Atlantic from Tuesday through the end of the week. Sunday and Monday will be mostly dry but the expected weak troughing forces the mention of at least some scattered showers or thunderstorms, especially in the afternoon by Monday. Later in the forecast period, we will see a renewal of a southerly more humid airflow over the eastern US up into the local area. The GEFS shows PWATs rebounding to above normal once again by Tuesday and continuing into at least Wednesday evening, with a ribbon of high PWATs holding on into Friday over the south/SE. At this point the pattern does not have the look of what we saw recently with the stagnant deep southerly flow and potential for repeated torrential downpours. It looks like a more typical summer pattern with humid days under broad SW flow aloft favoring mainly diurnal showers and thunderstorms. The potential for flooding will have to still be monitored, mainly because of the recent widespread huge amounts of rain that will still be draining into the region's streams and creeks, and the potential for the storms to be slower moving, especially later in the week. With the expectations of a fair amount of clouds and scattered showers and thunderstorms from Tuesday onward, daytime highs will actually average near to slightly below normal. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... Updated TAFS for current activity on radar. Most of the activity across the east now, but a few new storms just northeast of PIT. Cold front still to the west. Earlier discussion below. Showers extend across central PA from southwest to northeast ahead of a slowly advancing cold front. T-storms with brief heavy downpours will fire this afternoon along/ahead of the cold front and pre- frontal trough advancing eastward across PA. Anticipate most likely t-storm impacts across the southeast 1/2 of the airspace from 18-03Z. Strong to locally severe wind gusts are possible. Clearing skies and light winds tonight should allow some fog/low cigs to redevelop into Saturday morning. .Outlook... Sat...AM fog, otherwise VFR. Isolated shower psbl nrn 1/3. Sun...AM fog, otherwise VFR. Isolated shower/t-storm srn 1/3. Mon-Wed...Showers and thunderstorms likely. && .HYDROLOGY... Falling stages observed at all river points above flood stage early this morning. Locally heavy rainfall is possible this afternoon/evening in areas that received very heavy rain over the past 7 days. Depending on where the rain falls, small streams could see a brief/sharp rise into early tonight. Dry weather over the weekend will allow rivers and streams to recede. However, additional rainfall next week will bring a renewed risk of flooding/rising rivers and streams. && .CLIMATE... *Wettest July on record at Harrisburg and Williamsport Total monthly precipitation of 11.66 inches at Harrisburg and 11.73 inches at Williamsport ranks as the wettest July on record at both sites. (Data through 7/26). The previous wettest July at Harrisburg was 1969 with 9.72 inches. The previous wettest July at Williamsport was 1992 with 9.65 inches. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 11 PM EDT this evening for PAZ057>059- 064>066. && SYNOPSIS...Dangelo/DeVoir/Lambert NEAR TERM...Dangelo/DeVoir/Lambert SHORT TERM...DeVoir/Fitzgerald/Lambert LONG TERM...RXR AVIATION...DeVoir/Martin/Steinbugl HYDROLOGY... CLIMATE...
Hazardous weather outlook, Jul 27, 1:32 PM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service State College PA 132 PM EDT Fri Jul 27 2018 PAZ057>059-064>066-281745- Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster- 132 PM EDT Fri Jul 27 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. Scattered severe thunderstorms with damaging winds 60 mph or greater and heavy downpours are possible this afternoon and evening. The saturated ground and high streamflows will increase the risk of downed trees and the potential for flash flooding as some of the thunderstorms train to the northeast over the same locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ036-056-063-281745- Franklin-Perry-Cumberland- 132 PM EDT Fri Jul 27 2018 ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered severe thunderstorms with damaging winds 60 mph or greater and heavy downpours are possible this afternoon and evening. The saturated ground and high streamflows will increase the risk of downed trees and the potential for flash flooding as some of the thunderstorms train to the northeast over the same locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ051>053-281745- Montour-Northumberland-Columbia- 132 PM EDT Fri Jul 27 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms with damaging winds 60 mph or greater and heavy downpours are possible this afternoon and evening. The saturated ground and high streamflows will increase the risk of downed trees and the potential for flash flooding as some of the thunderstorms train to the northeast over the same locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-017>019-024>028-033>035-037-041-042-045-046-049-050-281745- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder- 132 PM EDT Fri Jul 27 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered strong to severe thunderstorms with gusty winds and heavy downpours are possible this afternoon. The saturated ground and high streamflows will increase the risk of downed trees and the potential for flash flooding as some of the storms train to the northeast across the same areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010-011-281745- Warren-McKean-Potter-Elk-Cameron- 132 PM EDT Fri Jul 27 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 27, 4:27 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service State College PA
427 PM EDT FRI JUL 27 2018
PAZ050-052-272045-
Northumberland PA-Snyder PA-
427 PM EDT FRI JUL 27 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND AND
SNYDER COUNTIES UNTIL 445 PM EDT...
At 427 PM EDT, Doppler radar indicated a strong thunderstorm over
Selinsgrove, moving northeast at 40 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Sunbury, Selinsgrove, Northumberland, Winfield, Elysburg, Riverside,
Trevorton, Shamokin Dam, Hummels Wharf, Montandon, Kreamer, Port
Trevorton, Kratzerville, Stonington, Freeburg, Snydertown, Herndon,
Seven Points and Selinsgrove Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 4069 7693 4076 7704 4089 7692 4089 7682
4094 7687 4105 7676 4095 7679 4097 7666
4096 7663 4094 7660 4093 7656 4091 7657
4088 7655 4088 7651 4086 7651
TIME...MOT...LOC 2027Z 226DEG 36KT 4078 7689
KFSpecial weather statement, Jul 27, 4:54 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service State College PA
454 PM EDT FRI JUL 27 2018
PAZ026-035-036-056-063-272130-
Perry PA-Fulton PA-Franklin PA-Cumberland PA-Huntingdon PA-
454 PM EDT FRI JUL 27 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...
FRANKLIN...FULTON...PERRY...AND CUMBERLAND COUNTIES UNTIL 530 PM
EDT...
At 452 PM EDT, Doppler radar indicated a strong thunderstorm over
Fannettsburg, moving northeast at 25 mph. Other storms are forming
to the east of this storm.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Carlisle, Shippensburg, Plainfield, Boiling Springs, Mount Holly
Springs, Newville, Fort Littleton, Bloserville, Roxbury, Walnut
Bottom, Pine Grove Furnace, Upper Strasburg, Willow Hill,
Fannettsburg, Orrstown, Penn State Dickinson School Of Law and
Shippensburg University.
LAT...LON 3993 7795 4011 7802 4033 7727 4010 7709
4004 7717
TIME...MOT...LOC 2052Z 239DEG 48KT 4009 7783
MartinSpecial weather statement, Jul 27, 5:31 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service State College PA
531 PM EDT FRI JUL 27 2018
PAZ065-066-272230-
York PA-Lancaster PA-
531 PM EDT FRI JUL 27 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 630 PM EDT...
At 531 PM EDT, Doppler radar indicated a strong thunderstorm over
Stewartstown, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Willow Street, Paradise, Shrewsbury, Strasburg, Quarryville,
Stewartstown, Glen Rock, Gap, Delta, Wakefield, Cross Roads,
Churchtown, Railroad, Brogue, Smithville, Holtwood, Sunnyburn, Shenks
Ferry, Safe Harbor and Susquehanna Trails.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Turn around don't drown.
&&
LAT...LON 3979 7681 4016 7591 4014 7587 4010 7594
4004 7594 3996 7599 3987 7599 3985 7602
3981 7603 3973 7610 3974 7611 3972 7614
3972 7676
TIME...MOT...LOC 2131Z 239DEG 49KT 3973 7663
MartinSpecial weather statement, Jul 27, 5:35 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service State College PA
535 PM EDT FRI JUL 27 2018
PAZ026>028-056-272215-
Perry PA-Juniata PA-Huntingdon PA-Mifflin PA-
535 PM EDT FRI JUL 27 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...MIFFLIN...
JUNIATA...AND PERRY COUNTIES UNTIL 615 PM EDT...
At 534 PM EDT, Doppler radar indicated a strong thunderstorm near
Rockhill Furnace, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Honey Grove, East Waterford, Perulack, Big Spring State Park,
Blacklog, Blain, Longfellow, Shirleysburg and New Germantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4020 7783 4030 7791 4052 7765 4033 7743
4025 7767 4026 7767 4027 7766 4029 7767
4023 7775
TIME...MOT...LOC 2134Z 237DEG 23KT 4028 7780
EvanegoLocal storm report, Jul 27, 5:56 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
556 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 3 W SHIPPENSBURG 40.05N 77.58W
07/27/2018 E0.88 INCH FRANKLIN PA CO-OP OBSERVER
&&
EVENT NUMBER CTP1802060
EVANEGOSpecial weather statement, Jul 27, 6:02 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service State College PA
602 PM EDT FRI JUL 27 2018
PAZ066-272230-
Lancaster PA-
602 PM EDT FRI JUL 27 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
630 PM EDT...
At 602 PM EDT, Doppler radar indicated a strong thunderstorm near
Manheim, moving southeast at 15 mph.
Nickel size hail are possible.
Locations impacted include...
Lancaster, Ephrata, Lititz, Manheim, East Petersburg, Akron, Denver,
Reamstown, Rothsville, Brickerville, Leacock, Schoeneck, Penryn,
Franklin And Marshall College and Lancaster Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 4002 7629 4017 7650 4024 7644 4025 7631
4028 7625 4022 7607
TIME...MOT...LOC 2202Z 303DEG 13KT 4020 7635
KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:34 PM EDT | Special Weather Statement | CTP | Warren | 56 min |
| Jul 26, 9:31 PM EDT | Special Weather Statement | CTP | McKean | 29 min |
| Jul 27, 3:16 AM EDT | Special Weather Statement | CTP | Cambria | 44 min |
| Jul 27, 9:36 AM EDT | Flash Flood Watch | CTP | Adams, Dauphin, Lancaster, Lebanon, Schuylkill, York | 13 hr |
| Jul 27, 10:46 AM EDT | River Flood Warning | CTP | Lebanon, Schuylkill | 36 hr |
| Jul 27, 2:48 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 42 min |
| Jul 27, 3:18 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 51 min |
| Jul 27, 3:55 PM EDT | Areal Flood Advisory | CTP | Columbia, Schuylkill | 3 hr |
| Jul 27, 4:25 PM EDT | Special Weather Statement | CTP | Franklin | 35 min |
| Jul 27, 4:27 PM EDT | Special Weather Statement | CTP | Northumberland | 18 min |
| Jul 27, 4:54 PM EDT | Special Weather Statement | CTP | Cumberland | 36 min |
| Jul 27, 5:08 PM EDT | Areal Flood Advisory | CTP | Bedford, Cumberland, Franklin, Fulton, Huntingdon, Perry | 3 hr |
| Jul 27, 5:31 PM EDT | Special Weather Statement | CTP | Lancaster | 59 min |
| Jul 27, 5:35 PM EDT | Special Weather Statement | CTP | Huntingdon | 40 min |
| Jul 27, 6:02 PM EDT | Special Weather Statement | CTP | Lancaster | 28 min |
| Jul 27, 6:23 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 112 min |
| Jul 27, 6:23 PM EDT | Special Weather Statement | CTP | Huntingdon | 37 min |
| Jul 27, 7:00 PM EDT | Special Weather Statement | CTP | Lancaster | 15 min |
| Jul 27, 7:06 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 24 min |
| Jul 27, 7:43 PM EDT | Special Weather Statement | CTP | Schuylkill | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.